Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 60, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 30, 1998, 9:09 PM CDT for Lake County, Moody County, South Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 30, 1998, 9:09 PM CDT (02:09 UTC)
- Expired
- May 30, 1998, 9:40 PM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Lake County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 50 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 4:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1585 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 7.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 310209 RRA SVRFSD SDC079-101-310240- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 909 PM CDT SAT MAY 30 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 940 PM CDT * AT 907 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 28 MILES WEST OF PIPESTONE OR 7 MILES SOUTHWEST OF LONE TREE MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EGAN AROUND 915 PM CDT TRENT AROUND 920 PM CDT A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. CHAPMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 9:52 AM CDT, 11 hours 17 minutes earlier.
Area forecast discussion, May 30, 9:52 AM CDT, 11 hours 17 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 952 AM CDT SAT MAY 30 1998 WL UPDATE ZONES TO GET RID OF WATCH. WSR-88D AT FSD SHOWS TSTMS STILL STG VCNTY NEBRASKA BRDR E OF YKN INTO NW IA. MAY NEED TO REEVALUATE HI TEMPS THIS AFTN BASED ON RAIN COOLING. .FSD...NONE BLOOM
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:23 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 32 min |
| May 30, 7:40 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 30 min |
| May 30, 7:44 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson | 31 min |
| May 30, 8:12 PM CDT | Tornado Warning | FSD | Hanson | 33 min |
| May 30, 8:24 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 31 min |
| May 30, 8:32 PM CDT | Tornado Warning | FSD | McCook | 33 min |
| May 30, 8:45 PM CDT | Tornado Warning | FSD | Hanson | 35 min |
| May 30, 9:04 PM CDT | Tornado Warning | FSD | McCook | 36 min |
| May 30, 9:20 PM CDT | Tornado Warning | FSD | Minnehaha | 50 min |
| May 30, 9:28 PM CDT | Tornado Warning | FSD | Turner | 32 min |
| May 30, 9:48 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 32 min |
| May 30, 9:56 PM CDT | Tornado Warning | FSD | Lincoln | 24 min |
| May 30, 10:08 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 32 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.